Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 55, NWS Tallahassee, FL

April 8, 1998Colquitt County, Tift County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 8, 1998, 3:06 PM EDT for Colquitt County, Tift County, Georgia. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 3:06 PM EDT (19:06 UTC)
Expired
Apr 8, 1998, 3:50 PM EDT
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Colquitt County, GA, Tift County, GA

What was reported inside it

TimeReportWhereRemark
Apr 8, 3:15 PM EDTHail 0.75Tifton, GADime sized hail reported at Industrial Park in Tifton.
Apr 8, 3:25 PM EDTThunderstorm WindTifton, GAThunderstorm winds split a double wide mobile home near the Tift-Worth county line (approximately 8 miles west of Tifton).
Apr 8, 4:00 PM EDTThunderstorm WindNorman Park, GAThunderstorm winds damaged several mobile homes, snapped numerous pine tree tops, and downed power lines in Norman Park.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 11:30 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WUUS1 KTLH 081907 RRA
SVRTLH
GAC071-277-081950-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
306 PM EDT WED APR 8 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 350 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN GEORGIA

   ...COLQUITT COUNTY

IN SOUTH CENTRAL GEORGIA

   ...TIFT COUNTY

AT 305 PM EDT... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM NEAR CROSLAND IN COLQUITT COUNTY MOVING EAST AT 50 MPH.
THIS STORM MAY PRODUCE LARGE HAIL.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
OMEGA                     BY 310 PM
ELDORADO                  BY 315 PM
BROOKFIELD                BY 320 PM EDT


THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL
WHICH MAY CAUSE SEVERE DAMAGE TO PROPERTY AND SERIOUS INJURY TO
PEOPLE AND LIVESTOCK.  DAMAGING WINDS AND TORRENTIAL RAIN ARE ALSO
LIKELY WITH THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 10:00 AM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Apr 8, 10:00 AM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EDT WED APR 8 1998

WK S/WV AND UPR LVL DIFL PTRN OVR FA ATTM PRODUCING SCT TSRA WITH
ISOLD SVR CELLS. STRONGEST CELLS CONT ACRS SRN GA AND N OF FA WHERE
BEST JET DYNAMICS AND UPR SUPRT EXIST.  12Z SNDG SATURATED BLO H7
WITH PW AT 1.7. MODIFIED SOUNDING GIVES CAPE INVOF 1800 J/KG AND
LI OF -6 SO CONDS CONT TO BE FAVORABLE FOR ISOLD SVR ACRS FA PART-
ICULARLY IF AFTN HEATING MATERIALIZES. MOS TEMPS LOOK QUITE HIGH
BUT NOT UNREASONABLE SHUD CLOUDS BREAK BY LATE AFTN AS PROGGD.
ONLY MINOR TWEAKS TO ZONES ANTICIPATED.

18Z SOUNDING SCHED BY SPC.

FACIANE

In the hours before

Special weather statement, Apr 8, 12:07 PM EDT, 2 hours 59 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ121>131-142>148-155>161-
GMZ750-755-081500-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1200 PM EDT (500 AM CDT) WED APR 8 1998

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS
THE FLORIDA PANHANDLE AND BIG BEND...

...A MODERATE RISK OF SEVERE WEATHER ACROSS SOUTHEAST ALABAMA...
AND SOUTHWEST GEORGIA...

MOIST UNSTABLE FLOW OFF THE GULF OF MEXICO IN ADVANCE OF A COLD
FRONT SLOWLY APPROACHING FROM THE WEST WILL CONTINUE TODAY AND
TONIGHT. UPPER ATMOSPHERIC WINDS ARE FAVORABLE FOR THE DEVELOPMENT
OF STRONG TO SEVERE THUNDERSTORMS TODAY AND TONIGHT AS THE COLD
FRONT APPROACHES. A FEW OF THE THUNDERSTORMS THAT DEVELOP MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS.

A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST ALABAMA AND SOUTHWEST
GEORGIA THIS AFTERNOON UNTIL 5 PM EDT. CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF TORNADOES AND SEVERE THUNDERSTORMS IN THE
WATCH AREA.

SPOTTERS IN THE TRI-STATE AREA... PARTICULARLY IN SOUTHEAST ALABAMA
AND SOUTHWEST GEORGIA SHOULD STANDBY FOR POSSIBLE ACTIVATION TODAY
AND TONIGHT.

THE STRENGTHENING WINDS AHEAD OF THE COLD FRONT ARE DEVELOPING
ROUGH SEAS...CREATING HAZARDOUS CONDITIONS OVER THE COASTAL WATERS.
SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE COASTAL WATERS TO THE
WEST OF APALACHICOLA AND A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE COASTAL WATERS FROM APALACHICOLA TO TARPON SPRINGS.

A RIVER FLOOD WARNING REMAINS IN EFFECT ALONG THE SUWANNEE RIVER
FROM BRANFORD DOWNSTREAM TO MANATEE SPRINGS...AND THE AUCILLA
RIVER REMAINS ABOVE FLOOD STAGE AT LAMONT. REMEMBER...RIVERS IN
FLOOD ARE NOT SAFE FOR RECREATION OF ANY KIND. ADDITIONAL
INFORMATION MAY BE FOUND IN RIVER FLOOD STATEMENTS...WHICH WILL BE
UPDATED EARLY THIS AFTERNOON.

REPEATING... SPOTTERS IN THE TRI-STATE AREA... PARTICULARLY IN
SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA... SHOULD STANDBY FOR
POSSIBLE ACTIVATION TODAY AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CONTACT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.
EDU/

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:36 AM EDTSevere Thunderstorm WarningTAEEarly49 min
Apr 8, 11:00 AM EDTSevere Thunderstorm WarningTAECalhoun45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.